Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jan 5, 2021, 5:35 PM MST for Larimer County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2021, 5:35 PM MST (00:35 UTC)
- Expired
- Jan 5, 2021, 6:00 PM MST
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 51 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WWUS85 KBOU 060035
SPSBOU
Special Weather Statement
National Weather Service Denver CO
535 PM MST Tue Jan 5 2021
COZ035-060100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
535 PM MST Tue Jan 5 2021
...SPECIAL WEATHER STATEMENT...
At 533 PM MST, Doppler radar was tracking a burst of brief moderate
to heavy snow along Highway 287 near Virginia Dale, or 28 miles
southeast of Laramie, moving south at 20 mph.
Winds in excess of 30 mph will be possible as well as reductions in
visibility to 1 mile or less. Wet roads may become briefly snow-
packed or slick.
Locations impacted include...
Virginia Dale.
LAT...LON 4083 10516 4082 10520 4082 10523 4081 10524
4083 10526 4082 10528 4081 10528 4080 10527
4078 10532 4097 10545 4100 10534 4100 10527
TIME...MOT...LOC 0033Z 342DEG 19KT 4094 10535
$$
BOWENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jan 5, 2:12 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 5, 2:12 PM MST, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 212 PM MST Tue Jan 5 2021 .SHORT TERM...(This evening through Wednesday) Issued at 152 PM MST Tue Jan 5 2021 The short wave trough responsible for generating advisory-level snow across the Park Range and hazardous travel across most of the mountain passes this afternoon continues to dig southeast across southeast Wyoming/northeast Colorado. As the 500 mb trough axis and 700 mb cold front passes overhead this afternoon/evening there is a fair amount of convective instability available to enhance the snow rates in the form of snow squalls. Best chance for a quick shot of moderate to heavy snow on top of the orographic snow that is ongoing will be the US-40 corridor in Grand County to Rabbit Ears, and the CO-14 corridor in Jackson/Larimer Counties especially above 8,000 ft. The I-70 corridor could see a brief enhancement in the snow as well. Mid-level subsidence sets in quickly after about 6-8 PM, and the instability is removed by then as well so by the mid-evening hours the threat of moderate-heavy snow should decrease significantly. Some light snow may continue until about midnight via west upslope flow. Between midnight and 4 AM the flow at ridgetop becomes almost due north, which should shut off any additional orographic snow in the mountains. Travel conditions should improve later this evening with the decrease in snow rates and certainly will improve further tomorrow morning once the sun heats up the roads. The trough digs quickly southeast into the Texas panhandle by sunrise Wednesday then cuts off by late Wednesday across southeast Oklahoma. Upstream another trough comes onshore the Pacific Northwest U.S. coast, and ahead of that the ridge amplifies quite a bit throughout the day over Colorado. Northerly flow aloft becomes westerly by the end of the day. The flow is quite dry with the ridge axis passing over Colorado during the day so we do not expect any precipitation across the area, and plenty of sunshine. The cold advection at 700 mb ends quickly Wednesday morning such that by noon despite continued NNW winds, 700 mb temperatures will warm a bit by the evening hours. Expect highs in the upper 20s to low 30s in the mountain valleys and foothills, with 40s across the plains. With sunshine and mixing some gusty NNW winds can be expected across the plains, but much weaker than Tuesday with gusts in the 20-30 mph range from the morning into afternoon hours before weakening by sunset. .LONG TERM...(Wednesday night through Tuesday) Issued at 152 PM MST Tue Jan 5 2021 Overall no significant adjustments through the weekend. Wednesday night into Thursday, a ridge of high pressure will bring a brief period dry weather, light winds and warmer temperatures to the forecast area. Thursday night into Friday, a weak trough will drop out of the northern Rockies and brush across northern and eastern CO. This will bring a chance of light snow to mountains, and a weak cold front into the plains, with more seasonal temperatures on Friday. Friday night into Saturday, the next trough will drop out the Pacific Northwest and into the Four Corners region by midday Saturday, then into south central New Mexico by Saturday evening. Over northeast Colorado, a deformation zone with very weak flow aloft will be in place Friday night into Saturday, with a dry and subsident north-northeasterly flow over the region by Saturday night. Therefore, most of the moisture and lift will remain more west and south of the cwa on Saturday, resulting in cooler temperatures and just a brief period of light snowfall. The best chance of snow will be west of I-25 and south of I-70 on Saturday. Sunday will remain cool with a dry and subsident northwesterly flow aloft over Colorado. Will keep the early part of next week dry at this time with seasonal temperatures expected. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 152 PM MST Tue Jan 5 2021 NNW winds have picked up in earnest at the terminals this afternoon and the trend of gusts around 20-30 kts should continue through 10 - 11 PM. While not in the TAF, there is a lot of virga around which could result in brief ILS conditions but even the base of the virga shouldn't get much below 050 the rest of today. Virga should end by mid-evening and VFR conditions will prevail through Wednesday. NNW to N winds will weaken by midnight to 12 kts or less. NNW winds will increase again Wednesday but only 10-15 kts are expected throughout the day. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for COZ031. && SHORT TERM...Schlatter LONG TERM...Cooper AVIATION...Schlatter
Hazardous weather outlook, Jan 5, 10:08 AM MST, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1008 AM MST Tue Jan 5 2021 COZ030>051-061715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1008 AM MST Tue Jan 5 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The next storm system is bringing snow and gusty winds to the mountains through this evening. There could be a brief period of moderate to heavy snow in the mountains this afternoon with near white out conditions possible. Expect 5 to 11 inches of snow in the far northern mountains; and 2 to 5 inches elsewhere, including the Interstate 70 corridor. Hazardous travel conditions are most likely across the mountains in Jackson, Grand, and Larimer Counties. The plains will be windy by afternoon with wind gusts from 30 to to 50 mph possible. In addition there will be a chance of rain and snow showers later this afternoon and this evening across the far northeast plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Saturday, a passing low pressure system will have the potential to produce light snow across a good portion of our forecast area. Travel may be slightly impacted mainly south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 5, 5:15 PM MST, 20 minutes before
Special Weather Statement National Weather Service Denver CO 515 PM MST Tue Jan 5 2021 COZ038-060045- Larimer County Below 6000 Feet/Northwest Weld County CO- 515 PM MST Tue Jan 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 545 PM MST... At 513 PM MST, Doppler radar was tracking a burst of brief moderate to heavy snow along Highway 85 near the Wyoming border and near Rockport, or 14 miles south of Cheyenne, moving south at 30 mph. Winds in excess of 40 mph will be possible as well as reductions in visibility to 1 mile or less. Wet roads may become briefly snow- packed and slick. Locations impacted include... Rockport. LAT...LON 4073 10466 4073 10485 4100 10485 4100 10467 TIME...MOT...LOC 0013Z 352DEG 25KT 4094 10478 BOWEN
Special weather statement, Jan 5, 5:35 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
535 PM MST Tue Jan 5 2021
COZ035-060100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
535 PM MST Tue Jan 5 2021
...SPECIAL WEATHER STATEMENT...
At 533 PM MST, Doppler radar was tracking a burst of brief moderate
to heavy snow along Highway 287 near Virginia Dale, or 28 miles
southeast of Laramie, moving south at 20 mph.
Winds in excess of 30 mph will be possible as well as reductions in
visibility to 1 mile or less. Wet roads may become briefly snow-
packed or slick.
Locations impacted include...
Virginia Dale.
LAT...LON 4083 10516 4082 10520 4082 10523 4081 10524
4083 10526 4082 10528 4081 10528 4080 10527
4078 10532 4097 10545 4100 10534 4100 10527
TIME...MOT...LOC 0033Z 342DEG 19KT 4094 10535
BOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 5:15 PM MST | Special Weather Statement | BOU | Weld | 30 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.